Alert archive / New Mexico / Special Weather Statements in 2020

Special Weather Statement, NWS Albuquerque, NM

August 2, 2020Catron County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 2, 2020, 2:05 PM MDT for Catron County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 2:05 PM MDT (20:05 UTC)
Expired
Aug 2, 2020, 2:30 PM MDT
In force
25 min
Issued by
NWS Albuquerque, NM

County Catron County, NM

The radar

The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS85 KABQ 022005
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT Sun Aug 2 2020
 
NMZ208-022030-
Southwest Mountains-
205 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Apache Creek, or 17 miles east of Reserve, moving
south at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Catron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3376 10851 3373 10835 3345 10832 3352 10864
TIME...MOT...LOC 2005Z 359DEG 18KT 3367 10845 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:37 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 11:37 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 AM MDT Sun Aug 2 2020

.AVIATION...
18Z TAF CYCLE
Upper high center west of NM with winds aloft trending from northwest
to southeast. Convection expected to develop over the higher terrain
and move into the lower elevations between 21Z and 00Z. Some of the
storms will be strong to severe with large hail and wind gusts around
50kt, and brief MVFR to IFR cigs/vsbys along with mt obscurations
will be possible in the storms. A convective complex may progress
into east central and southeast NM aft 00Z. Tstms to diminish aft 04Z
with sct showers thereafter.

&&

.PREV DISCUSSION...325 AM MDT Sun Aug 2 2020...
.SYNOPSIS...
Another crop of showers and storms will develop over the higher
terrain today then move south into valleys and plains through the
evening. A few of these storms will become strong with heavy rain,
strong downburst winds, hail, and frequent lightning. The greatest
threat for stronger storms will be across eastern New Mexico. Hot
temperatures will continue this week as high pressure strengthens
over northern Mexico. Dry air moving in from Arizona will lead to a
decrease in storm coverage across central and western New Mexico. A
few storms are still expected across the Sangre de Cristos and much
of eastern New Mexico through the end of the week.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The subtropical high will be centered near the upper Baja Peninsula
today with a ridge axis extending north northeastward over AZ, UT,
and WY. This will steer a disturbance south southeastward across
eastern NM with scattered to numerous showers and thunderstorms
mainly from the continental divide eastward. CAPE and shear profiles
appear favorable enough for at least isolated severe thunderstorms
during the afternoon and evening. PWATs should be near and over an
inch across eastern and south central parts of the forecast area,
where there is a risk of minor flooding from stronger cells.

An upper level trough crossing the Pacific Northwest will shift the
subtropical ridge axis so that it extends eastward from the upper
Baja Peninsula over southern AZ and southern NM on Monday. This will
allow some drier air over west central and northwest NM with few if
any storms there, and a downtick in convective coverage and rainfall
intensity elsewhere. An exception will be from the northern
mountains eastward where scattered to numerous showers and
thunderstorms are again expected as a disturbance clips northeast
NM. Again, a few storms could turn severe from the Sangre de Cristo
Mountains and central highlands onto the eastern plains. High
temperatures will vary from a few degrees below normal across the
northeast to as much as 10 degrees above normal elsewhere.

LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...
Scattered storms moving south along and east of the central mt chain
Monday evening will dissipate overnight. Canyon winds of 15 to 25 kt
will develop within the RGV as surface high pressure strengthens in
the wake of storms across the eastern plains.

Low level moisture across central and western NM will be scoured out
Tuesday afternoon as much drier westerly flow arrives from AZ on a
strengthening H5 high over southern NM. PWATs will fall well below
normal across much of northern and western NM with almost nil storm
coverage Tuesday and Wednesday. Deeper moisture with northwest flow
aloft across northeast NM will still allow for a few storms each
afternoon and evening.

Extended models are in fairly good agreement with how the upper high
evolves later in the week as an upper level trough approaches from
the Pac NW. The NAEFS, GEFS, and CMCE deflect upper troughing into
the northern Rockies by the weekend while a sprawling ridge builds
across northern Mexico and the southwest CONUS. The EC develops a
596dm H5 high directly over NM. Unfortunately, there does not appear
to be any monsoon burst patterns for our area in the medium to
extended guidance. Temps will likely remain above normal thru mid
August as well.

44/Guyer

&&

.FIRE WEATHER...

The 500 mb high pressure center will be centered over the upper Baja
Peninsula today, with another round of scattered to numerous showers
and thunderstorms mainly from the continental divide eastward.
Storms should move to the south and southeast at speeds from 10-30
mph this afternoon and evening. Erratic wind gusts from 50-60 mph
will be possible due to wet microbursts mainly across eastern and
south central areas today, where moisture will be the richest. A
ridge axis will move over southern NM from the west on Monday
allowing some drier air over the forecast area with a downtick in
thunderstorm coverage, except across the northeast. The subtropical
high pressure system will move more directly over the state Tuesday
with warmer temperatures and a more pronounced downtick in
thunderstorm coverage. The high is forecast to migrate over southeast
NM Wednesday, then into TX Thursday, causing a more traditional flow
of monsoon moisture to develop out of Mexico. A disturbance embedded
in the flow will produce an uptick in thunderstorm coverage and
wetness, as well as cooler temperatures, on Thursday. Behind the
disturbance drier air will filter over the state from the west as the
ridge axis develops an east-west orientation over southern NM,
resulting in warmer temperatures and a downtick in thunderstorm
coverage and wetness Friday and Saturday.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 2, 3:41 AM MDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
341 AM MDT Sun Aug 2 2020

NMZ201>241-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
341 AM MDT Sun Aug 2 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over much of central
and eastern New Mexico today. The stronger storms will be capable of
producing brief heavy rainfall, large hail, strong microburst winds,
and frequent lightning. Storms will move south around 15 to 25 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, high winds, and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Guyer

In the hours before

Special weather statement, Aug 2, 12:34 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1234 PM MDT Sun Aug 2 2020

NMZ208-021900-
Southwest Mountains-
1234 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Luna, or 12 miles northwest of Reserve, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Luna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3396 10905 3386 10874 3360 10895 3360 10897
      3372 10905
TIME...MOT...LOC 1834Z 312DEG 8KT 3380 10895

CA
Special weather statement, Aug 2, 1:00 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT Sun Aug 2 2020

NMZ208-209-021930-
San Francisco River Valley-Southwest Mountains-
100 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Reserve, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Luna, Reserve and San Francisco Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3386 10905 3393 10884 3367 10863 3354 10905
TIME...MOT...LOC 1859Z 326DEG 14KT 3378 10885

CA
Special weather statement, Aug 2, 1:43 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Sun Aug 2 2020

NMZ210-022015-
Tusas Mountains Including Chama-
143 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO ARRIBA COUNTY
UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Tres Piedras, or 24 miles east of Tierra Amarilla,
moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of northeastern Rio
Arriba County.

This includes Highway 285 between Mile Markers 392 and 394.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3689 10627 3694 10611 3675 10595 3670 10622
TIME...MOT...LOC 1943Z 329DEG 11KT 3683 10613

CA
Special weather statement, Aug 2, 1:45 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
145 PM MDT Sun Aug 2 2020

NMZ212-215-229-022015-
East Slopes Sangre de Cristo Mountains-Glorieta Mesa Including
Glorieta Pass-Northeast Highlands-
145 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL COUNTY
UNTIL 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tecolote, or 12 miles southwest of Las Vegas,
moving south at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Chapelle, South San Ysidro, Ojitos Frios, San Geronimo, North San
Ysidro, Mineral Hill and San Pablo.

This includes Interstate 25 between Mile Markers 315 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3538 10526 3540 10559 3561 10554 3559 10553
      3559 10550 3560 10548 3562 10549 3563 10548
      3563 10535
TIME...MOT...LOC 1945Z 349DEG 10KT 3551 10542

CA
Special weather statement, Aug 2, 2:05 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT Sun Aug 2 2020

NMZ208-022030-
Southwest Mountains-
205 PM MDT Sun Aug 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CATRON COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Apache Creek, or 17 miles east of Reserve, moving
south at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Catron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3376 10851 3373 10835 3345 10832 3352 10864
TIME...MOT...LOC 2005Z 359DEG 18KT 3367 10845

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:01 PM MDTSpecial Weather StatementABQMora29 min
Aug 1, 6:40 PM MDTSpecial Weather StatementABQ20 min
Aug 1, 7:00 PM MDTSpecial Weather StatementABQSocorro30 min
Aug 2, 12:34 PM MDTSpecial Weather StatementABQCatron26 min
Aug 2, 1:00 PM MDTSpecial Weather StatementABQCatron30 min
Aug 2, 1:13 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 1:45 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 2, 2:00 PM MDTAreal Flood AdvisoryABQCatron3 hr
Aug 2, 2:11 PM MDTSevere Thunderstorm WarningABQCatron34 min
Aug 2, 2:13 PM MDTSpecial Weather StatementABQSocorro32 min
Aug 2, 2:20 PM MDTSpecial Weather StatementABQMora25 min
Aug 2, 2:22 PM MDTSpecial Weather StatementABQValencia23 min
Aug 2, 2:31 PM MDTSpecial Weather StatementABQ29 min
Aug 2, 2:33 PM MDTSpecial Weather StatementABQCibola27 min
Aug 2, 2:36 PM MDTSpecial Weather StatementABQTaos24 min
Aug 2, 2:39 PM MDTSpecial Weather StatementABQSanta Fe36 min
Aug 2, 2:48 PM MDTSpecial Weather StatementABQValencia27 min
Aug 2, 2:55 PM MDTSevere Thunderstorm WarningABQCibola, Socorro15 min
Aug 2, 2:59 PM MDTSpecial Weather StatementABQTaos31 min
Aug 2, 3:11 PM MDTSpecial Weather StatementABQSan Miguel34 min
Aug 2, 3:15 PM MDTSevere Thunderstorm WarningABQMora, San Miguel45 min
Aug 2, 3:23 PM MDTSpecial Weather StatementABQTaos37 min
Aug 2, 3:26 PM MDTSpecial Weather StatementABQMora34 min
Aug 2, 3:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Aug 2, 3:31 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Aug 2, 3:32 PM MDTSevere Thunderstorm WarningABQColfax, Union43 min
Aug 2, 3:43 PM MDTAreal Flood AdvisoryABQColfax, Mora, Taos3 hr
Aug 2, 3:47 PM MDTSpecial Weather StatementABQHarding28 min
Aug 2, 3:48 PM MDTSpecial Weather StatementABQMora27 min
Aug 2, 3:55 PM MDTSpecial Weather StatementABQSandoval35 min
Aug 2, 4:02 PM MDTSpecial Weather StatementABQMora28 min
Aug 2, 4:05 PM MDTSevere Thunderstorm WarningABQSandoval28 min
Aug 2, 4:11 PM MDTSevere Thunderstorm WarningABQDe Baca64 min
Aug 2, 4:15 PM MDTSpecial Weather StatementABQHarding30 min
Aug 2, 4:38 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Aug 2, 4:38 PM MDTSpecial Weather StatementABQUnion37 min
Aug 2, 4:45 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Aug 2, 4:52 PM MDTSpecial Weather StatementABQSocorro23 min
Aug 2, 4:53 PM MDTSpecial Weather StatementABQSocorro37 min
Aug 2, 5:00 PM MDTSevere Thunderstorm WarningABQChaves, De Baca45 min
Aug 2, 5:33 PM MDTSpecial Weather StatementABQUnion27 min
Aug 2, 5:42 PM MDTSevere Thunderstorm WarningABQUnion63 min
Aug 2, 5:46 PM MDTSevere Thunderstorm WarningABQUnion59 min

Nearby

Special Weather Statements in New Mexico, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.